Alabama, 2004

Hurricane in Alabama, September 13 to 16, 2004

September 13 to 16, 2004 · NWS MOB · 14 events in 14 counties and zones

Hurricane Ivan affected the region from September 13 through the 16th. The coastal areas were put under a hurricane watch at 900 PM CST on September 13.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 billion
Crop damage
$25 million
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Hurricane Ivan affected the region from September 13 through the 16th. The coastal areas were put under a hurricane watch at 900 PM CST on September 13. The area was put under a hurricane warning at 300 PM CST on September 14. The hurricane warning was dropped at 900 AM CST on September 16 and we were put under a tropical storm warning. The tropical storm warning was dropped at 300 PM CST on September 16. Ivan made landfall around 100 AM CST near Gulf Shores, Alabama on September 16. An interesting note, as Ivan approached the Alabama coast during the day on the 15th, a buoy just south of the Alabama coastal waters recorded a peak wave height of 52 feet, before breaking loose of its mooring. This was one of the highest wave heights ever observed.Some of the winds recorded across Southwest Alabama were as follows: Mobile Regional Airport, sustained wind of 51 knots from the north with a peak gust of 65 knots from the north northeast. Dauphin Island, sustained wind of 61 knots from the east with a gust of 89 knots from the northeast. USS Alabama, located off the Mobile Bay causeway, peak gust 91 knots (site is more than 100 feet high). Fairhope, peak gust 63 knots. Semmes, peak gust 51 knots. Grand Bay, peak gust 62 knots. WKRG in Mobile, peak gust 64 knots. Wallace Tunnel in Mobile, peak gust 51 knots. Gulf Shores Airport, sustained winds 73 knots with a peak gust of 100 knots (Doppler on Wheels site). Fairhope, sustained wind 59 knots with a peak gust of 77 knots (Doppler on wheels). Some of the winds across Northwest Florida were as follows: Pensacola Naval Air Station, sustained wind of 76 knots from the southeast with a gust of 93 knots from the southeast. Pensacola Regional Airport, sustained wind of 67 knots from the southeast with a peak gust of 87 knots. West Pensacola, peak gust 84 knots. Pensacola, sustained wind 70 knots with a peak gust of 92 knots (Doppler on wheels). Pace, sustained wind of 73 knots with a peak gust of 87 knots (Air Products location - about 160 feet high). Escambia county EMA office peak gust 90 knots. Eglin Air Force Base sites; 2 SW of Mary Esther, peak gust 103 knots (200 feet high). 10 S Harold, peak gust 78 knots. 10 N Mary Esther, peak gust 75 knots. 5 NE Seminole, peak gust 75 knots.Some of the lowest sea level pressures were as follows: In Alabama: Fairhope 947.9 MB. Mobile Regional Airport 964.4 MB. Brookley Field (Mobile) 956.0 MB. Semmes 967.5 MB. Dauphin Island 952.7 MB.In Florida: Pensacola Regional Airport 970.2 MB. Pensacola Naval Air Station 965.8 MB. 5 S Harold 981.4 MB.Two day rainfall totals ending at midnight on September 16 were as follows: In Alabama: Mobile Regional Airport (MOB) 5.56 inches. Coden 6.30 inches. Evergreen 7.25 inches. Alberta 6.85 inches. Semmes 5.00 inches. Daphne 7.5 inches. Andalusia 9.96 inches. 2 S Mobile 9.90 inches. Silverhill 10.16 inches. Robertsdale 9.35 inches. Spanish Fort 8.00 inches.In Florida: Pensacola Naval Air Station (NPA) 8.00 inches. Pensacola (WEAR TV) 15.79 inches. Crestview 8.40 inches. Fort Walton Beach 6.06 inches. Munson 6.5 inches. Niceville 6.55 inches. Eglin Air Force Base (VPS) 7.43 inches. 10 S Mossy Head 8.92 inches.Storm surge values along the coast from Baldwin county east to Santa Rosa county were the highest observed in over a hundred years of record keeping . The high surge values of 10 to 14 feet caused extensive damage to homes and condos located along the Gulf beachfront, as well as along the shoreline of area inland waterways. Dauphin Island had several areas that were breached by the high surge. There was less damage on Dauphin Island than with Hurricane Frederic in 1979, even with the extensive building that has occurred on the island since 1979. In Baldwin county, the coastal areas from Fort Morgan to Gulf Shores to Orange Beach saw the worst damage from a hurricane in over a hundred years. This area has seen rapid development in the past 20 years and it seemed that the homes and condo's constructed in the past five years held up better than homes that were constructed earlier. Surge values were estimated between nine and twelve feet along the Baldwin county coastline, and the beach was breached at several locations. No one died as a result of storm surge in Baldwin county.In Escambia county Florida, surge values were estimated at ten to fourteen feet. These coastal areas were the hardest hit, with major damage occurring from Perdido Key to Pensacola Beach. Almost every structure that was on the waterfront in Escambia county suffered some degree of damage. Generally, if the property elevation was below fifteen feet, water flooded the property. Property that was on Perdido Bay, Big Lagoon, Bayou Grande, Pensacola Bay and Escambia Bay suffered major damage. Many homes were completely washed away by the high surge. Almost all of the deaths directly attributed to Ivan in Escambia County were surge related, and occurred near Big Lagoon. The beach area from Perdido Key to Pensacola Beach was breached in several places. Fort Pickens was cut off and isolated from the rest of Pensacola Beach as a result of several breaches. The highest surge values observed during the storm were in the upper reaches of Escambia Bay. The surge, and accompanying wind waves, damaged the I-10 bridge across Escambia Bay. A trucker died on the bridge when his truck plummeted off a bridge section that had been displaced by the surge. Pensacola Naval Air Station, which is located on Pensacola Bay across from Fort Pickens, suffered major damage to structures that were located on the water. Many of the structures had been built in the late 1800's, and had been through several other hurricanes with only minor damage. In Santa Rosa county, surge values were between nine and twelve feet. Navarre Beach had several breaches, and major damage occurred to almost all structures that were on the Gulf front. Major damage also occurred along the shores of Gulf Breeze and along Blackwater Bay. Some of the highest surge values in Santa Rosa county were near Ward Basin. Surge values across most locations east of where the center of the hurricane moved ashore were higher than those of hurricane George in 1998. As in Escambia county, almost every structure that was on the water in Santa Rosa county suffered some type of damage. In Okaloosa county surge values were six to nine feet. Structures that were located on or near the beach suffered major damage. Farther to the east, storm surge values dropped off, but the wave action essentially destroyed the beach, with four to eight feet of the sand eroded away. Low lying structures on Choctawatchee Bay also suffered major damage. US Highway 98 between Fort Walton and Destin was again washed away. Structures near the beach that were part of Eglin Air Force Base also suffered major damage.The following surge values were measured in Alabama: Middle Gage at Bayou LaBatre 4.66 feet. Mobile Bay at Cedar Point 6.90 feet. Dauphin Island Bay at Dauphin Island 7.80 feet. Mobile Bay at Dauphin Island Coast Guard 8.00 feet. Mobile River at Mobile 4.87 feet. Mobile River at Bucks 6.82 feet. Mobile Bay at Fort Morgan Front Range 7.85 feet. Perdido Pass at Orange Beach 8.81 feet.The following surge values were measured in Northwest Florida; Perdido Bay near US Highway 98 estimated 10.00 feet. GIWW at Pensacola Gulf Beach 9.68 feet. Pensacola Bay at Fort McRee 9.70 feet. Pensacola Bay at Pensacola 10.20 feet. Escambia Bay West Bank at Highway 90 12.92 feet. Escambia Bay West Bank 1.5 miles north of I-10 12.12 feet. Escambia Bay near Pace estimated 12.00 feet. GIWW at Gulf Breeze 10.30 feet. Pensacola Beach Fire Station estimated 12 feet. Yellow River near Milton 9.66 feet. Fort Walton Brooks Bridge 6.12 feet. Destin at Choctawatchee Bay Coast Guard 5.39 feet.As Ivan moved ashore during the morning hours of September 16th, the winds caused major damage to trees along and east of the track of the storm. Hurricane force winds were felt across the entire area, including all inland counties. Most of the area probably had hurricane force winds for two to four hours. This caused 100 year old trees to break due to the constant force from the strong winds. Many of the trees fell on homes and vehicles and damaged them. While some structural wind damage would have been expected, most of the major structural damage that occurred over inland areas would not have been as substantial if it had not been for fallen trees. It was estimated that in Alabama over $500,000,000 damage was done to timber, with an additional estimate of $250,000,000 in Escambia, Santa Rosa and Okaloosa counties in Florida. Power was out for a week or more across the inland areas due to trees across lines. Along the immediate coast, power was not restored for an additional several weeks, until much of the infrastructure was rebuilt.It was estimated that six weak tornadoes occurred across the area during the afternoon and early evening of September 15th as Ivan neared the coast. These weak tornadoes occurred in Escambia and Santa Rosa counties in Florida, and in Baldwin, Escambia and Conecuh in Alabama and produced only minor damages. Seven deaths were directly related to Ivan. Six of these were in Escambia county with one in Santa Rosa county. In Escambia county Florida: Five people (three women and two males) drowned at different locations around Grand Lagoon as the surge inundated the area. A male drowned after his truck ran off the damaged I-10 bridge. In Santa Rosa county, a young female died when a tree fell on their manufactured home and killed her. Sixteen deaths were indirectly related to Ivan. In Escambia county Florida: A 78 year old female died of a heart attack in a shelter just before Ivan moved ashore. A 7 year old boy was killed as he was watching someone remove a tree and a large limb fell on him. A 58 year old female died when she was overcome by fumes from a generator that was not properly ventilated. A 41 year old male died in a traffic accident at an intersection with no power and no stop lights. A 83 year old male fell off a roof while repairing damage from Ivan. A 63 year old male fell out of a tree in Escambia county Alabama and was taken to a Pensacola hospital where he later died from injuries sustained in the fall. A 40 year old male died when a tree fell on him. In Santa Rosa county: A 67 year old male died of a heart attack preparing for Ivan. A 76 year old male died of a heart attack. A 56 year old male died of a heart attack cleaning up days after the storm. In Okaloosa county: A 54 year old female died of a heart attack when emergency crews could not get to her due to the storm. A 51 year old male died of a heart attack. A 50 year old female died days after Ivan from a drug overdose due to depression cause by the storm. In Covington county a 75 year old female died from a fire caused by a candle used for light after the storm. In Conecuh county a 34 year old male died from a car accident when he hit debris still in the road from the storm. In Mobile county a 59 year old male died when a tree fell on him after the storm.Agriculture interests suffered a major blow from Ivan with most of the soybean and pecan crop destroyed. The cotton crop also suffered damage but not as bad as that of the soybean and pecan crop. Ivan will be remembered as being one of the most damaging hurricanes to affect the coastal counties of Baldwin, Escambia and Santa Rosa in modern history. It will also be remembered as one of the most damaging hurricanes to affect the inland counties of Escambia, Clarke, Monroe, Conecuh and Butler in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 13, 3:15 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Sep 13, 3:15 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CDT MON SEP 13 2004

.SHORT TERM...WEAK UPPER TROUGH EXTENDING NORTH TO SOUTH ACROSS THE
CENTRAL GULF COAST REGION WILL MAINTAIN SCATTERED POPS INTO THE
EVENING HOURS OVER THE AREA...GOING ISOLATED LATE.  EXPECT
SCATTERED TO LOCALLY NUMEROUS POPS (MAINLY SE) TOMORROW WITH UPPER
TROUGH SLOWLY LIFTING OUT TO THE NORTHEAST.   EXPECT GRADIENT TO
START TIGHTENING TOWARD THE END OF THE SHORT TERM PERIOD (TUESDAY
NIGHT)...ESPECIALLY ACROSS THE SOUTHERN ZONES.

DUE TO INCREASING SWELLS (TO AROUND 14 SECONDS) BEING OBSERVED IN
THE OFFSHORE BUOYS...WE HAVE POSTED A HIGH SURF ADVISORY FOR THE
BEACHES.

&&

.EXTENDED...WE NOTED A DEFINATE NORTHWARD JOG TO HURRICANE IVAN FOR
A COUPLE OF HOURS THIS AFTERNOON SOUTHWEST OF THE WESTERN TIP OF
CUBA. WHILE THIS WAS RATHER UNCHARACTERISTIC FOR THIS HURRICANE...
WHICH HAS HAD A DISTINCT LEFT BIAS ALL ALONG...THE GENERAL NORTHWEST
MOTION IS MAINTAINED...INLINE WITH THE GOING AND LATEST TPC TRACK. AS
THE RIDGE TO THE NORTHEAST OF IVAN GRADUALLY WEAKENS THROUGH
TOMORROW...IVAN SHOULD BEGIN A MORE NORTHERLY TRACK.  AS IT GETS INTO
THE CENTRAL AND NORTHERN GULF...IT IS EXPECTED TO ENCOUNTER MORE
MIDLEVEL SHEAR...AND SHOULD EVENTUALLY START A NORTHEASTWARD MOTION.
JUST WHEN AND WHERE THAT NORTHEASTWARD MOTION BEGINS IS THE KEY
FORECAST PROBLEM...HENCE THE UNCERTAINTY EXPRESSED IN THE DAY 3-4
TRACK AS TO EXACTLY WHERE IVAN WILL MAKE LANDFALL ON THE GULF
COAST. UNFORTUNATELY...FOR OUR AREA...THE NUMERICAL MODEL GUIDANCE
MEMBERS CONTINUE TO CLUSTER ON THE MOBILE...PENSACOLA AREA...AND THE
TPC TRACK CURRENTLY TAKES IVAN TO AROUND PENSACOLA BY WEDNESDAY NIGHT
AS A CATEGORY 3 HURRICANE.  IT IS POSSIBLE THAT WE COULD SEE A
HURRICANE WATCH POSTED FOR PORTIONS OF OUR AREA SOMETIME TONIGHT.

ALL PERSONS ACROSS THE FORECAST AREA AREA URGED TO STAY IN CLOSE
TUNE WITH THE LATEST DEVELOPMENTS WITH HURRICANE IVAN.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     72 87 74 89 / 40 40 40 60
PENSACOLA  73 87 73 87 / 40 50 50 70
DESTIN     73 85 74 86 / 40 50 50 70
EVERGREEN  70 84 71 82 / 30 40 40 60
WAYNESBORO 69 89 68 87 / 20 20 30 60
CAMDEN     69 87 68 82 / 20 30 30 70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH SURF ADVISORY ALZ063-064
     SMALL CRAFT ADVISORY GMZ630-650-670.
FL...HIGH SURF ADVISORY FLZ002-004-006
     SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.

&&

05/GARMON
Hazardous weather outlook, Sep 13, 4:00 AM CST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT MON SEP 13 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-131700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
500 AM CDT MON SEP 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SCATTERED AFTERNOON THUNDERSTORMS IS EXPECTED
TODAY...WITH A FEW STORMS PRODUCING WIND GUSTS BETWEEN 35 AND 45 MPH.
OTHERWISE NO WIDESPREAD HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...THE PROGRESS OF
HURRICANE IVAN SHOULD BE CLOSELY MONITORED FOR TUESDAY AND WEDNESDAY
AS THE LATEST FORECAST CALLS FOR THE HURRICANE TO MOVE NORTHWARD
ACROSS THE NORTH CENTRAL GULF REGION THROUGH MID WEEK. TROPICAL STORM
OR HURRICANE CONDITIONS COULD OCCUR OVER MUCH OF THE AREA WEDNESDAY
THROUGH THURSDAY. PLEASE CONTINUE TO MONITOR THE LATEST FORECAST FROM
THE NATIONAL HURRICANE CENTER. BY LATE THURSDAY...WHAT IS LEFT OF
IVAN SHOULD BE LIFTING OFF TO THE NORTHEAST WITH GRADUALLY IMPROVING
CONDITIONS BY FRIDAY. OVER THE WEEKEND...EXPECT TO SEE A RETURN TO
NEAR NORMAL CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS.

A MODERATE RISK OF RIP CURRENTS IS EXPECTED ALONG AREA BEACHES TODAY.
EXPECT AN INCREASINGLY HIGH RIP CURRENT DANGER THROUGH MID WEEK AS
HURRICANE IVAN IS EXPECTED TO APPROACH THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT. EMERGENCY OFFICIALS SHOULD CONTINUE TO
MONITOR THE PROGRESS OF HURRICANE IVAN OVER THE NEXT COUPLE OF
DAYS...AND BE PREPARED FOR POSSIBLE ACTIVATION BY LATE TUESDAY
THROUGH WEDNESDAY OR THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), Lower Mobile

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Lower Mobile forecast zone
Property damage
$2.5 billion
Crop damage
$25 million
Reported by
OFFICIAL NWS OBS.

Hurricane (Typhoon), Upper Mobile

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Upper Mobile forecast zone
Reported by
OFFICIAL NWS OBS.

Hurricane (Typhoon), Lower Baldwin

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Lower Baldwin forecast zone
Reported by
OFFICIAL NWS OBS.

Hurricane (Typhoon), Upper Baldwin

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Upper Baldwin forecast zone
Reported by
OFFICIAL NWS OBS.

Hurricane (Typhoon), Washington

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
31.408, -88.208 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Choctaw

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Choctaw forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
32.020, -88.263 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Clarke

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Clarke forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
31.677, -87.831 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Conecuh

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Conecuh forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
31.429, -86.994 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Butler

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Butler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
31.752, -86.680 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Covington

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Covington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
31.249, -86.451 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Crenshaw

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Crenshaw forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
31.732, -86.314 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Escambia

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Escambia forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
31.126, -87.162 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Monroe

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
31.571, -87.365 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Wilcox

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Wilcox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
31.989, -87.308 (the zone’s center; the record gives no point)

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, September 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422234, 5422235, 5422236, 5422237, 5422238, 5422294, 5422295, 5422296, 5422297, 5422298, 5422299, 5422300, 5422301, 5422302.